Brentwood: currently 15°C, a few clouds
high today 18°C, low tonight 14°C
sunrise 4.40am, sunset 9.17pm


What Medications Cause Nausea and Vomiting?

Side effects of medications are not uncommon and are indicated on prescription instructions for use. Gastrointestinal side effects are especially common when trying a medication for the first time, depending on pre-existing health conditions and unknown pharmacological reactions.

Both over-the-counter and prescription oral medications can have an adverse effect on the digestive system. People with food intolerances and allergies tend to be more sensitive to medications and may experience more gastrointestinal side effects and symptoms than what can be expected or considered normal.

Nausea and vomiting are caused by irritation or inflammation of the stomach, which some medications can exacerbate. People with preexisting digestive disorders such as peptic ulcers, gastroenteritis, gastritis, and irritable bowel syndrome (IBS) are especially vulnerable to nausea and vomiting caused by medications.

While any medication can cause anyone to have mild to severe nausea and vomiting, the following medications are more likely to aggravate sensitive stomachs.

Stimulant Medications

Any drug that stimulates the central nervous system can be harsh on a sensitive stomach, and prescription stimulant medications are no exception. Prescription stimulants such as amphetamines can cause a variety of side effects, including nausea, vomiting, and abdominal pain.

Taking stimulant medications with food can reduce gastrointestinal side effects, but some people may naturally have an intolerance to these types of medications and may need to explore alternative treatments.

Antibiotics

Antibiotic medications are typically prescribed for bacterial and viral infections. Although antibiotics are effective at fighting off harmful bacteria and resolving infections, they can also disrupt microbiome balance.

The gut microbiome is the collective ecosystem of healthy bacteria and microorganisms in the stomach that supports the digestive and immune systems of the body. Disrupted balance in the microbiome caused by antibiotics can result in gastrointestinal side effects, typically nausea, vomiting, diarrhea, and bloating in the digestive tract. 

To counteract these side effects, taking antibiotics with certain foods that contain probiotics and prebiotics can restore bacterial balance and soothe an upset stomach caused by antibiotic medication.

Cancer Treatments and Medications

Chemotherapy typically entails administering oral and intravenous medications that can cause a variety of unpleasant side effects, and severe nausea and vomiting are among the most common ones that affect chemotherapy patients.  

Chemotherapy-related nausea is classified into three categories: acute, delayed, and anticipatory. The acute variety has a general onset of hours after treatment. Delayed nausea and vomiting can start 24 hours after treatment is administered and lasts for days. Anticipatory symptoms start before treatment, which is more of a visceral effect related to expecting nausea and vomiting from the medication.

Antidepressants

Among the various side effects caused initially by antidepressants, nausea is one of the most commonly identified complaints when adjusting to new medications. SSRI (selective serotonin reuptake inhibitors) antidepressants that treat anxiety and depression are particularly harsh on the digestive system, to various degrees.

The gastrointestinal side effects of SSRI antidepressants are related to how these types of medications stimulate serotonin, a neurotransmitter that affects cognition, mood, and appetite. Simultaneous stimulation of the central nervous system and gastrointestinal tract can cause mild to severe cases of nausea, vomiting, diarrhea, and loss of appetite.

Withdrawal from antidepressants, also known as antidepressant discontinuation syndrome can also trigger gastrointestinal stress. Abruptly discontinuing treatment with oral antidepressant medications can cause mild to severe withdrawal symptoms if they have been taken for longer than six weeks. Withdrawal can be prevented with an appropriate tapering approach.

Opioid Medications

When opioid medications are properly prescribed and administered, they can provide effective relief for severe and chronic pain. However, many patients also experience intense side effects such as opioid-induced nausea and vomiting

Strategies for managing opioid-induced adverse effects on the digestive system include dose reduction, opioid rotation, symptomatic management with antihistamines, and alternative routes of administration. For people with sensitivities or allergies to opioids, the gastrointestinal side effects of opioid medications are so severe and interminable that it may become necessary to defer to an entirely different treatment approach. 

Subscribe to our newsletter!
One a month, no spam, honest

Now on air
Coming up
More from Lifestyle
More from
More from Phoenix FM